Hail, Adams
- When
- August 17, 2:19 PM MST
- Where
- Adams County, 3.2 mi SSE of Ramah
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -104.140
Severe thunderstorms broke out across Arapahoe, Elbert, Lincoln and Washington Counties. The hail piled up to a foot deep in spots along State Highway 71, south of Limon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms broke out across Arapahoe, Elbert, Lincoln and Washington Counties. The hail piled up to a foot deep in spots along State Highway 71, south of Limon. The storms produced hail up to the size of tennis balls and one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:15 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT MON AUG 17 2009 .SHORT TERM...SLOW START TO CONVECTION AS CONVECTIVE TEMPS HAVE YET TO BE REACHED ON THE PLAINS GENERALLY EAST EAST OF A GREELEY TO LIMON LINE. NOT THE CASE UP AGAINST THE FOOTHILLS AND ALONG THE PALMER DIVIDE WHERE LATEST RUC ANALYSIS INDICATING FM 400-1000 J/KG CAPE VALUES AND ZERO CIN. ONLY STORM GOING UP AT THIS HOUR ON THE PALMER DIVIDE OVER SWRN ELBERT COUNTY. RADAR LAYER SCANS INDICATING A STRONGLY SHEARED TOWER. SHEARING IN RESPONSE TO 85-90KT SW-NWLY JET OVER THE AREA. MEANWHILE E-SELY LOW-LEVEL FLOW CONTINUES TO STRENGTHEN ON THE PLAINS IN RESPONSE TO FALLING PRESSURES WEST OF THE CONTINUE DVD IN THE RESPONSE TO FALLING HEIGHTS AND INCREASING MID-LEVEL DIVERGENCE AHEAD OF A SHARPLY CURVED TROUGH SWINGING ACROSS SERN IDAHO/WRN WYOMING/NRN UTAH AT THIS HOUR. Q-G VERT VELOCITY FILES A REGION OF MODERATE UPWARD MOTION MOVING IN OVER NWRN COLORADO. MODELS SHOW THIS AREA OF LIFT MIGRATING EAST- SOUTHEASTWARD ACROSS NRN AND CNTRL COLORADO THRU THE EVENING. SUSPECT IT/S ONLY A MATTER OF TIME TO SEE ISOLATED TO SCATTERED CONVECTION BREAKING OUT OVER THE FRONT RANGE FOOTHILLS AND THE ADJACENT PLAINS. ALSO LOOK FOR STORMS TO CONTINUE TO FORM AND STRENGTHEN OVER THE PALMER DIVIDE. W-SWLY TRANSPORT WINDS WILL CARRY STORMS OFF THE FRONT RANGE AND OVER THE I-25 URBAN CORRIDOR LATE THIS AFTERNOON BUT MORE LIKELY THIS EVENING...WITH MOST OF THIS ACTIVITY REMAINING SOUTH OF A LOVELAND TO GREELEY LINE. AT THIS TIME...BIG THREAT FM STORMS WILL BE LOCALLY HVY RAIN AND STG GUSTY WINDS...BUT WITH COLD POOL ALOFT WOULDN/T RULE OUT HAIL POSSIBLY UP TO AN INCH IN DIAMETER. STORMS WILL SHIFT EAST ACROSS THE PLAINS AND WEAKEN OVERNIGHT...BUT MAY SEE A FEW WEAK STORMS ALONG THE EASTERN EDGE OF THE CWFA UNTIL MORNING. OVERNIGHT...MODEL CROSS SECTIONS AND FCST SOUNDINGS INDICATE A CONTINUATION OF MOIST UPSLOPE FLOW ON THE PLAINS AND THE FORMATION OF A LOW CLOUD DECK AND PERHAPS SOME PATCHY FOG UP ALONG THE FRONT RANGE FOOTHILLS TOWARDS MORNING LIGHT. SUSPECT THIS CLOUD SHIELD TO MIX OUT FAIRLY QUICKLY WITH MODERATELY STRONG QG ASCENT DEVELOPS OVER THE AREA JUST AHEAD OF THE 700-500MB TROUGH AXIS. NAM AND GFS INDICATE AN EARLY START TO CONVECTION ON THE PLAINS WITH SFC BASED AND 0-3 KM CAPE VALUES OF 1200-2400J/KG BY LATE MORNING. SHEAR ALSO INCREASES WITH APPROACHING TROUGH AND THEREFORE CHANCES ARE WE MAY SEE A FEW LATE MORNING OR EARLY AFTERNOON STORMS GOING SEVERE ON THE PLAINS...AND POSSIBLY IN THE I-25 URBAN CORRIDOR. LARGE HAIL LOOKS TO BE MAIN THREAT...BUT CAN/T RULE OUT AN ISOLATED TORNADO. BY AFTERNOON...SHOULD SEE IMPROVING SKY CONDITIONS ACROSS THE HIGH COUNTRY AS WELL AS ALONG THE FRONT RANGE WITH PASSAGE OF THE MID-LEVEL TROUGH. QG-VERTICAL VELOCITY FIELDS INDICATE DOWNWARD MOTION OVER THIS AREA THRU THE AFTERNOON. WHEREAS FARTHER OUT ACROSS THE PLAINS...MAY SEE SCATTERED STORMS LINGERING THRU THE AFTERNOON. AS FOR TEMPERATURES NEXT 24 HOURS...SHOULD SEE SLIGHT WARMING INITIALLY UNTIL AFTER PASSAGE OF THE TROUGH. LOOKING FOR A WARMUP OF AT LEAST 4-6DEG F IN MAX TEMPS ON THE PLAINS. .LONG TERM...SHORT WAVE WILL QUICKLY EXIT THE AREA TUESDAY EVENING WITH A DRIER AND SUBSIDENT AIRMASS MOVING IN. THIS SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE AREA EARLY IN THE EVENING. BY WEDNESDAY...Q-G VERTICAL MOTION FIELDS STILL INDICATE LARGE SCALE WEAK SUBSIDENCE IN PLACE...AND AIRMASS IS RATHER DRY WITH PRECIPITABLE WATER VALUES MOSTLY UNDER 0.60 INCH. FORECAST SOUNDINGS SHOW A CAP IN PLACE AS WELL SO ANY THREAT OF THUNDER FOR THE AFTERNOON AND EVENING HOURS SEEMS QUITE LOW...DESPITE THE NEXT COLD FRONT MOVING INTO THE REGION. HAVE HELD ON TO THE LOW POPS FOR NOW...BUT THESE MAY BE REMOVED ALTOGETHER IN LATER UPDATES IF THE CURRENT TREND TOWARD A CAPPED ENVIRONMENT REMAINS CONSISTENT. EXPECT TWO COMPLETELY DRY DAYS IN A ROW OVER THE FORECAST AREA THURSDAY AND FRIDAY...WHICH IS RARE FOR ANY SUMMER...AND HAS NOT OCCURRED YET THIS STORMY SUMMER. HOWEVER...THE DRYING AIRMASS AND WARMING UPPER LEVELS ASSOCIATED WITH THE BUILDING RIDGE SHOULD TAKE CARE OF ANY CONVECTION FOR BOTH THOSE DAYS. TEMPERATURES WILL BEGIN A WARMING TREND BY FRIDAY WHICH WILL CONTINUE INTO THE WEEKEND WHEN HIGHS SHOULD BE NEAR 90F ACROSS THE PLAINS. ENOUGH MOISTURE EXPECTED TO BUILD UP UNDER THE RIDGE TO BRING THE THREAT OF STORMS BACK TO THE MOUNTAINS BY SATURDAY...AND THEN ONTO THE PLAINS BY MONDAY. && .AVIATION...WIDELY SCATTERED THUNDERSTORMS FORMING OVER THE FOOTHILLS LATE THIS AFTERNOON EXPECTED TO TRACK NORTHEAST ACROSS PORTIONS OF THE DENVER METRO AREA BETWEEN 17/2300Z AND 18/0300Z. MAIN CONCERN WILL BE STG WIND GUSTS TO 35 KT...BUT MAY ALSO SEE LOW CIGS AND REDUCED VSBYS IN A BRIEF HEAVY RAIN SHOWER. EARLY TUESDAY MORNING COULD SEE LOW CEILINGS AND PATCHY FOG IN THE DENVER AREA UNTIL AROUND 18/1500Z...THEN AS THE UPPER LEVEL TROUGH MOVES CLOSER SHOULD SEE SCATTERED T-STORMS FORMING IN THE AREA WITH A FEW POSSIBLY GOING SEVERE BY MIDDAY. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE AFTERNOON AS DRIER AND MORE STABLE AIR SPREADS IN FROM THE WEST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BAKER/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT MON AUG 17 2009 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK WEATHER DISTURBANCE CARRIED ALONG BY WESTERLY FLOW ALOFT WILL PASS OVER NORTH CENTRAL AND NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING. THIS UPPER LEVEL SYSTEM COUPLED WITH DAYTIME HEATING IS EXPECTED TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE HIGH COUNTRY BY EARLY THIS AFTERNOON. BUT IT IS EAST OF THE MOUNTAINS WHERE GREATER MOISTURE AND INSTABILITY WILL RESULT IN A BETTER CHANCE FOR THUNDERSTORMS. A FEW STORMS LATE THIS AFTERNOON AND EVENING...SPECIFICALLY ON THE PALMER DIVIDE AND EAST OF THE I-25 URBAN CORRIDOR...WILL BE CAPABLE OF HEAVY RAINFALL...STRONG GUSTY WINDS AND PERHAPS SOME SMALL HAIL. THUNDERSTORMS SHOULD END BY MIDNIGHT EXCEPT OUT ALONG THE EASTERN BORDER OF THE STATE WHERE A FEW WEAK STORMS MAY LINGER UNTIL MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ON TUESDAY...ESPECIALLY ACROSS THE PLAINS AND FRONT RANGE. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO BRING A THREAT OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL OVER THE NORTHEAST PLAINS. AT THIS TIME...THE MAIN THREAT OF ANY SEVERE STORMS IS SHAPING UP FOR AREAS EAST OF A LINE FROM GREELEY TO DENVER INTERNATIONAL AIRPORT TO CASTLE ROCK. DRIER AND MORE STABLE WEATHER IS THEN EXPECTED FOR WEDNESDAY THROUGH THIS COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ASKED TO RELAY OBSERVATIONS OF HEAVY RAINFALL AND ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. BAKER/BARJENBRUCH
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
28 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Some farm equipment and fiberglass structures were damaged by hail.
A small tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192485, 192490, 192489, 192488, 192487, 192486, 192480, 192479, 192473, 192491, 192478, 192472, 192475, 192493, 192492, 192477, 192476, 192494, 192495, 192481, 192502, 192496, 192497, 192482, 192483, 192484, 192501, 192498, 192500, 192499.